Women with epilepsy taking certain medications have an increased risk of osteopenia and osteoporosis (thinning of the bones) than woman not taking these medications. The same “enzyme-inducing” antiepileptic medications that interfere with contraception can also interfere with bone health, as can valproate:
This thinning of the bones, or decreased bone mineral density (BMD), occurs because calcium and vitamin D metabolism is impaired by the above medications. Typically, any patient (men included) taking any one of the above medications should also take extra calcium and vitamin D. Patients who have been on these medicines for 10-15 years are routinely asked to undergo DEXA testing, a painless nuclear medicine scan that assesses BMD. If the DEXA results indicate osteopenia or osteoporosis, patients are usually referred to an endocrinologist to determine the appropriate treatment. Also, your neurologist will likely also discuss with you whether and how to adjust/switch antiepileptic medications. The majority of the newer AEDs do not clearly affect bone health and are considered much safer for patients with osteopenia or osteoporosis.